Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Kansas City, MO

March 13, 20147 counties in Kansas; 22 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Mar 13, 2014, 4:04 AM CDT for 7 counties in Kansas; 22 counties in Missouri. It took effect at Mar 13, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2014, 4:04 AM CDT (09:04 UTC)
In effect from
Mar 13, 2014, 1:00 PM CDT
Expired
Mar 13, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
All 29 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WWUS83 KEAX 130904
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CDT THU MAR 13 2014

...EXTREME FIRE BEHAVIOR LIKELY THIS AFTERNOON FOR EASTERN KANSAS
AND WESTERN MISSOURI...

.TODAY A COMBINATION OF WELL ABOVE NORMAL TEMPERATURES AND BREEZY 
WINDS WILL SIGNIFICANTLY RAISE FIRE WEATHER CONCERNS THROUGH THIS 
AFTERNOON. DEWPOINTS WILL START THE DAY IN THE 20S AND WONT CLIMB 
MUCH --IF AT ALL-- THROUGH THE DAY...ESPECIALLY AS THE BOUNDARY
LAYER MIXES OUT THIS AFTERNOON. CONFIDENCE IN THE LOW HUMIDITIES THAT
WILL RESULT IS VERY HIGH. ONLY FORECAST ISSUE SEEMS TO BE WIND
SPEEDS AND WHETHER THEY WILL HIT RED FLAG CRITERIA TODAY. CURRENT
WINDS AS FORECAST ARE MARGINAL FOR A WARNING...BUT FINE FUELS THIS
TIME OF YEAR ARE WELL CURED AND TINDER...SO ANY LITTLE SPARK SHOULD
CARRY A FLAME EASILY. ADDITIONALLY...WHILE FORECAST WINDS ARE MARGINAL
THE REALITY OF THE GUSTS THIS AFTERNOON ALONG WITH THE MARGINAL WIND
SPEEDS LOOK SUFFICENT TO WARRANT GOING WITH A RED FLAG WARNING. HAVE
ISSUED ONE FOR AREAS FROM NORTHWEST MISSOURI THROUGH EAST CENTRAL
KANSAS AND CENTRAL MISSOURI FOR THE AFTERNOON HOURS. CURRENTLY...NORTH
CENTRAL TO NORTHEAST MISSOURI ARE EXPECTED TO MAINTAIN SLIGHT HIGHER
DEWPOINTS TODAY...BUT THAT COULD CHANGE.

KSZ025-057-060-102>105-MOZ001-002-004-011>013-020>022-028>031-
037>039-043>046-053-054-131715-
/O.NEW.KEAX.FW.W.0006.140313T1800Z-140314T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-CARROLL-JACKSON-
LAFAYETTE-SALINE-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
404 AM CDT THU MAR 13 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER
ZONES 001...002...004...011...012...013...020...021...022...025...
028...029...030...031...037...038...039...043...044...045...046...
053...054...057...060...102...103...104 AND 105...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR LOW HUMIDITIES AND GUSTY WINDS...WHICH
IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON 
  KS... FIRE WEATHER ZONE 057 MIAMI...FIRE WEATHER ZONE 060 LINN 
  KS... FIRE WEATHER ZONE 102 DONIPHAN...FIRE WEATHER ZONE 103 
  LEAVENWORTH...FIRE WEATHER ZONE 104 WYANDOTTE AND FIRE WEATHER 
  ZONE 105 JOHNSON KS. IN MISSOURI...FIRE WEATHER ZONE 001 
  ATCHISON MO...FIRE WEATHER ZONE 002 NODAWAY...FIRE WEATHER 
  ZONE 004 GENTRY...FIRE WEATHER ZONE 011 HOLT...FIRE WEATHER 
  ZONE 012 ANDREW...FIRE WEATHER ZONE 013 DE KALB...FIRE WEATHER 
  ZONE 020 BUCHANAN...FIRE WEATHER ZONE 021 CLINTON...FIRE 
  WEATHER ZONE 022 CALDWELL...FIRE WEATHER ZONE 028 PLATTE...
  FIRE WEATHER ZONE 029 CLAY...FIRE WEATHER ZONE 030 RAY...FIRE 
  WEATHER ZONE 031 CARROLL...FIRE WEATHER ZONE 037 JACKSON...
  FIRE WEATHER ZONE 038 LAFAYETTE...FIRE WEATHER ZONE 039 
  SALINE...FIRE WEATHER ZONE 043 CASS...FIRE WEATHER ZONE 044 
  JOHNSON MO...FIRE WEATHER ZONE 045 PETTIS...FIRE WEATHER ZONE 
  046 COOPER...FIRE WEATHER ZONE 053 BATES AND FIRE WEATHER ZONE 
  054 HENRY.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...EARLY THIS AFTERNOON THROUGH THE EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL HAVE
  HIGH PROBABILITY OF SPREADING RAPIDLY FROM SOUTHWEST TO NORTHEAST.
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CUTTER
2 follow-up statements
570 
WWUS83 KEAX 131649
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 AM CDT THU MAR 13 2014

...EXTREME FIRE BEHAVIOR LIKELY THIS AFTERNOON FOR EASTERN KANSAS
AND WESTERN MISSOURI...

.TODAY A COMBINATION OF WELL ABOVE NORMAL TEMPERATURES AND BREEZY
WINDS WILL SIGNIFICANTLY RAISE FIRE WEATHER DANGER THROUGH THIS
AFTERNOON. DEWPOINTS ARE EXPECTED TO FALL INTO THE 20 DEGREE RANGE
THIS AFTERNOON AS THE BOUNDARY LAYER CONTINUES TO MIX OUT AND DEEPEN.
CONFIDENCE IS VERY HIGH THAT MINIMUM AFTERNOON HUMIDITY VALUES WILL
RANGE FROM 15 TO 25 PERCENT IN THE WARNING AREA. WINDS MAY BE
MARGINAL FOR A WARNING...BUT FINE FUELS THIS TIME OF YEAR ARE WELL
CURED AND TINDER...SO ANY LITTLE SPARK SHOULD CARRY A FLAME EASILY.
ADDITIONALLY...WHILE FORECAST SUSTAINED WINDS ARE MARGINAL THE WIND
GUSTS WILL SUPPORT THE RAPID SPREAD OF FIRES SHOULD ONE IGNITE. 

KSZ025-057-060-102>105-MOZ001-002-004-011>013-020>022-028>031-
037>039-043>046-053-054-140000-
/O.CON.KEAX.FW.W.0006.140313T1800Z-140314T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-CARROLL-JACKSON-
LAFAYETTE-SALINE-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1149 AM CDT THU MAR 13 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER ZONES 001...
002...004...011...012...013...020...021...022...025...028...029...
030...031...037...038...039...043...044...045...046...053...054...
057...060...102...103...104 AND 105...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON 
  KS... FIRE WEATHER ZONE 057 MIAMI...FIRE WEATHER ZONE 060 LINN 
  KS... FIRE WEATHER ZONE 102 DONIPHAN...FIRE WEATHER ZONE 103 
  LEAVENWORTH...FIRE WEATHER ZONE 104 WYANDOTTE AND FIRE WEATHER 
  ZONE 105 JOHNSON KS. IN MISSOURI...FIRE WEATHER ZONE 001 
  ATCHISON MO...FIRE WEATHER ZONE 002 NODAWAY...FIRE WEATHER 
  ZONE 004 GENTRY...FIRE WEATHER ZONE 011 HOLT...FIRE WEATHER 
  ZONE 012 ANDREW...FIRE WEATHER ZONE 013 DE KALB...FIRE WEATHER 
  ZONE 020 BUCHANAN...FIRE WEATHER ZONE 021 CLINTON...FIRE 
  WEATHER ZONE 022 CALDWELL...FIRE WEATHER ZONE 028 PLATTE...
  FIRE WEATHER ZONE 029 CLAY...FIRE WEATHER ZONE 030 RAY...FIRE 
  WEATHER ZONE 031 CARROLL...FIRE WEATHER ZONE 037 JACKSON...
  FIRE WEATHER ZONE 038 LAFAYETTE...FIRE WEATHER ZONE 039 
  SALINE...FIRE WEATHER ZONE 043 CASS...FIRE WEATHER ZONE 044 
  JOHNSON MO...FIRE WEATHER ZONE 045 PETTIS...FIRE WEATHER ZONE 
  046 COOPER...FIRE WEATHER ZONE 053 BATES AND FIRE WEATHER ZONE 
  054 HENRY.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...EARLY THIS AFTERNOON THROUGH THE EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT IN EXTREME EASTERN KANSAS.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL 
  HAVE A HIGH PROBABILITY OF SPREADING RAPIDLY FROM SOUTHWEST TO 
  NORTHEAST. OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CDB
688 
WWUS83 KEAX 132357
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT THU MAR 13 2014

...FIRE CONDITIONS EXPECTED TO WANE THROUGH THE EVENING...

KSZ025-057-060-102>105-MOZ001-002-004-011>013-020>022-028>031-
037>039-043>046-053-054-140100-
/O.EXP.KEAX.FW.W.0006.000000T0000Z-140314T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-CARROLL-JACKSON-
LAFAYETTE-SALINE-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
657 PM CDT THU MAR 13 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR DRY AND BREEZING
 CONDITIONS FOR FIRE WEATHER ZONES 001...002...004...
011...012...013...020...021...022...025...028...029...030...031...
037...038...039...043...044...045...046...053...054...057...060...
102...103...104 AND 105...

UNTIL THE SUN SETS BORDERLINE FIRE WEATHER CONDITIONS WILL
REMAIN...AS WINDS WILL BE IN THE 20 TO 25 MPH RANGE...WITH RH VALUES
BELOW 25 PERCENT. ONCE THE SUN SETS SOUTHWEST WINDS WILL SLOWLY
DIMINISH OVER 10 TO 15 MPH...AND REMAIN AT THAT LEVEL THROUGH THE
EVENING. THERE IS A CHANCE THAT THE WINDS WILL PICK BACK UP OVERNIGHT
TO THE 20 TO 25 MPH RANGE...BUT BY THEN TEMPERATURES WILL HAVE COOLED
ENOUGH THE GET RELATIVE HUMIDITY VALUES BACK UP INTO THE 40 TO 50
PERCENT RANGE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 13, 4:04 AM CDT, 0 minutes earlier.

Area forecast discussion, Mar 13, 4:04 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CDT Thu Mar 13 2014

...EXTREME FIRE BEHAVIOR LIKELY THIS AFTERNOON...

.DISCUSSION...
Issued at 352 AM CDT THU MAR 13 2014

Satellite and upper air observations show a northwest flow in place
across our section of the Nation early this morning. Fortunately, we
are on the warm side of the resulting prevailing westerlies aloft,
and look to stay there --for the most part-- over the next week with
occasional week shortwave trough shifting through the Plains States
which will knock temperatures down for a day here and there with the
occasional chance at some precipitation.

Main focus for today through Saturday will be the beautiful
weather, which will bring use some Fire Weather concerns today. More
specifics found in the Fire Weather section of this discussion below,
but the short version is that it will be dry and windy today.
Otherwise...highs todays will likely range across the 60s in most
areas with a high around 70 all across areas near the Kansas-
Missouri-Nebraska borders. A weak trough will move across the Plains
late tonight with a weak cold front, though temperatures wont feel
much cooler behind the front as highs in the 60s are still expected
Friday and Saturday as the prevailing jet stream will keep the
coldest of the air sliding to our east.

Next chance for precipitation will arrive Saturday night as a
southern stream shortwave trough zips east across the Southern
Plains while a northern stream trough starts shearing across the
Northern and Central Plains. Some rain, or a little snow, might get
squeezed out between these two features Saturday night into Sunday.
Potential doesn't look great, but it's there. However, even IF any
precipitation does develop QPF for the event in Northern Missouri
will be low. Temperatures Sunday will be some 20 degrees colder --in
the 30s and 40s--, but never fear as readings will begin to rebound
Monday. Highs next work week currently looking to range around to a
little above normal as we generally remain on the warm side of the
still persistent northwest flow.

.FIRE WEATHER...
Issued at 352 AM CDT THU MAR 13 2014

Today a combination of well above normal temperatures and breezy
winds will significantly raise fire weather concerns through this
afternoon. Dewpoints will start the day in the 20s and wont climb
much --if at all-- through the day, especially as the boundary layer
mixes out this afternoon. Confidence in the low humidities that will
result is very high. Only forecast issue seems to be wind speeds, and
whether they will hit Red Flag criteria today. Current winds as
forecast are marginal for a warning, but fine fuels this time of
year are well cured and tinder, so any little spark should carry a
flame easily. Additionally, while forecast winds are marginal the
reality of the gusts this afternoon along with marginal winds speeds
is enough to warrant going with a Red Flag Warning. Have issued one
for areas from northwest Missouri through east central Kansas and
central Missouri. Currently, north central to northeast Missouri are
expected to maintain slight higher dewpoints today, but that could
change.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1158 PM CDT WED MAR 12 2014

Forecast still on track for light SW winds picking up mid day on
Thursday, lasting through the afternoon before dissipating in the
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this
     evening FOR KSZ025-057-060-102>105.

MO...RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this
     evening FOR MOZ001-002-004-011>013-020>022-028>031-037>039-
     043>046-053-054.

&&

DISCUSSION...Cutter
FIRE WEATHER...Cutter
AVIATION...Leighton
Hazardous weather outlook, Mar 12, 3:30 PM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT WED MAR 12 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-132030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
330 PM CDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.